[Skip to Content]
[Skip to Content Landing]
Article
July 7, 1975

Geriatric Doses-Reply

Author Affiliations

Albany, NY

JAMA. 1975;233(1):22. doi:10.1001/jama.1975.03260010024007

This article is only available in the PDF format. Download the PDF to view the article, as well as its associated figures and tables.

Abstract

In Reply.—  It is true that extra care should be exercised when prescribing medication for elderly patients because of the prevalence of side effects and complications. We do not agree, however, with the broad generalization that doses of psychoactive medications are lower than doses for younger people; each case must be treated individually to achieve a satisfactory serum level.We find that the use of capsules produces a more predictable serum level. Studies we performed four years ago showed that some tablets remained intact and were excreted in the stools.The purpose of our article was to point out that dysphasia may occur as an isolated effect of lithium administration in the absence of true toxicity. The patient is almost unaware of the symptom and suffers no real inconvenience from it. We think that it is better not to give a medication at all if the dosage level is too

×